Loading...

Doctors Just Discovered That Over The Counter Cold Medicine Has An Unforeseen Side Effect

If you’re like most people, you probably turn to cold medicine when you’re feeling under the weather. While it can take a bit of time for a cold to run its course, this over the counter medication can help alleviate symptoms and keep you feeling a little more comfortable. It turns out, however, that these medications contain an ingredient that can cause vision issues.

Specifically, some people have reported waking up with blurry vision after taking over-the-counter cold and flu medicines. If you experience this issue after taking cold, flu or allergy medications, stop taking it immediately and see an eye doctor. The medication might be causing a form of glaucoma called acute angle closure.

According to Dr. Les Siegel with Glaucoma Centers of Michigan, this can be painful as well, as he explained: “We’ve literally had patients laying on the floor in pain,” calling it “one of the most painful events that they can have.”

The issue is due to an ingredient in some medications that is classified as anticholinergic, which causes your eyes to dilate, and may lead to acute angle closure glaucoma.

Web MD explains: “This serious condition makes the pressure inside your eye (your doctor may call it intraocular pressure, or IOP) go up suddenly. It can rise within a matter of hours. It happens when fluid in your eye can’t drain the way it should. It isn’t as common as other types of glaucoma, which cause pressure buildup much more slowly over time. Acute angle-closure glaucoma is caused by a rapid or sudden increase in pressure inside the eye, called intraocular pressure (IOP).”

Since Acute angle closure glaucoma will most likely only affect you if you have narrow angles, it’s best to have your eye doctor check the area between your iris and cornea to now if you’re at risk. Those over age 50 are also more likely to get acute angle closure glaucoma, though it can affect anyone.

Further, Dr. Siegel noted, “If it’s not treated appropriately you can lose your vision in the eye permanently.”

The doctor added that people aren’t aware that this ingredient is causing them anything more than something far less concerning, as he noted: “Often times they think they have sinus problems, or migraine headaches, or something else until its really severe.”

The only way to know for sure is to have an eye care professional examine you and the only solution for this form of glaucoma is a needle in your eye. Dr. Siegel explained: “We insert a very small needle into the eye and that will break the attack by lowering the pressure in the eye.”

“If you should be taking this medication or any other medication and notice you are feeling pressure or discomfort around your eyes you should stop it and see an eye care professional,” Dr. Siegel advised.

Also, check the medication’s label and see if there are any warnings about not taking it or consulting a doctor if you have glaucoma, and get your eyes checked to see if you’re at high risk.

Loading...